MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULA THREADED FLEX 8.0 X 72MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CANNULA THREADED FLEX 8.0 X 72MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72200425
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an acl procedure, when inserting a cannula to the patient, a foreign material was found inside the patient.All debris were removed from the patient by using a grasper.Procedure was successfully completed with the same device.No delay and no patient complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.An analysis of the customer provided images found that there was a detached white piece of plastic or silicone.It appeared to have come from the inner seal of the cannula.A visual inspection revealed that the piece retrieved in surgery was a part of the proximal y-slit seal.It likely broke off when the obturator was inserted.The remainder of the seals did not appear to have any problems.There was also some plastic deformation at the distal end from use.There was not significant debris.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: read these instructions completely prior to use.If necessary a wetted obturator may ease insertion.A clinical evaluation concluded that the foreign material came from inside the cannula and was successfully retrieved from the patient.The procedure was completed using the same device.No patient injuries or adverse consequences were reported.Since no patient injuries were reported no further clinical/medical assessment is warranted at this time.The complaint was confirmed and the root cause was associated with component failure.Factors that could have contributed to the reported event include a greater number of insertions than anticipated for a single use device or off-axis insertion.No containment or corrective actions are recommended at this time.

Brand Name
CANNULA THREADED FLEX 8.0 X 72MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11319367
Report Number1219602-2021-00306
Device Sequence Number3283401
Product Code NBH
UDI-Device Identifier03596010597021
UDI-Public03596010597021
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2022
Device Model Number72200425
Device Catalogue Number72200425
Device Lot Number425191017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2021
Initial Date Received by Manufacturer 01/20/2021
Supplement Date Received by Manufacturer03/16/2021
Initial Report FDA Received Date02/11/2021
Supplement Report FDA Received Date03/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;